# SDR 2011FA0000266

- Difficulty date: April 22, 2011
- Submitted: April 29, 2011
- Operation: Air carrier
- Aircraft: N9796N
- Make and model: Doug R4D-8
- Aircraft serial: 43375
- Aircraft time: 19,940 hours, 10,000 cycles
- Engine: Wright R1820*
- Engine time: 847 hours, 847 cycles
- Propeller: Hamstd 23E50
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Engine
- Part number: R1820
- Part serial: BL519511
- Condition: Making Metal
- Location: Zone 400
- Part time: 847 hours, 847 cycles
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

ALL PRE-FLIGHT CHECKS COMPLETED, BOTH ENGINES STARTED NORMALLY, TAXI AND ENG PERFORMANCE CHECKS WERE ALL WITHIN LIMITS. BEFORE CLEARANCE TO TAKEOFF THE NR 1 ENGINE WAS RUN UP TO 50" MAP WITH ALL NORMAL INDICATIONS.  TAKEOFF WAS NORMAL, UNTIL ABOUT 12 SECONDS AFTER TAKEOFF.  AT THIS TIME THE NR1 TACH SPUN UP TO 3500 RPM OR MORE AND THE NR 1 MAP DROPPED TO ABOUT 42" MAP.  OIL PRESSURE WAS NORMAL, FUEL PRESSURE WAS NORMAL, AS WAS THE CHT AND OIL TEMPS.  THE OIL PRESSURE DROPPED OFF TO ZERO AND THE MANIFOLD PRESSURE WENT TO 30" MAP, ABOUT 60 SECONDS AFTER TAKING OFF.  THE PILOTS ATTEMPTED TO FEATHER THE NR 1 PROP AND LANDED THE ACFT ON RUNWAY 26-L.  THE PROP DID NOT FEATHER AND ALL 10 BOLTS GOING THRU THE CRANKCASE FRONT SECTION FLANGE TO THE STATIONARY REDUCTION GEAR WERE SHEARED. THE NR 1 PROPELLER COULD BE TURNED WITH LITTLE EFFORT.  AFTER REMOVING THE PROP AND THE BROKEN CRANKCASE FRONT SECTION FLANGE & BOLTS, IT WAS CLEAR THAT THE PROP SHAFT, AND OR THE NOSE CASE REDUCTION GEARING SECTION SUFFERED A FAILURE.
